Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Charleston, WV

March 14, 2007Boone County, Lincoln County, Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 14, 2007, 5:16 PM EDT for Boone County, Lincoln County, Logan County, West Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2007, 5:16 PM EDT (21:16 UTC)
Expired
Mar 14, 2007, 6:00 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Boone County, WV, Lincoln County, WV, Logan County, WV

The radar

The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 5:16 PM EDTTSTM WND DMG4 Wnw Blair, WVTREES AND POWER LINES DOWN.
Mar 14, 5:44 PM EDTHAIL 15 N Spurlockville, WV
Mar 14, 5:54 PM EDTHAIL 0.254 Nw Julian, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142117
SVRRLX
WVC005-043-045-142200-
/O.NEW.KRLX.SV.W.0001.070314T2116Z-070314T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT WED MAR 14 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  LINCOLN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HARTS...
  LOGAN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF LOGAN...

* UNTIL 600 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLDEN...OR ABOUT NEAR LOGAN...AND MOVING NORTHEAST AT 25 MPH.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3786 8214 3770 8205 3775 8181 3802 8151
      3829 8182 3834 8207 3822 8224

$$
1 follow-up statement
000 
WWUS51 KRLX 142159
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT WED MAR 14 2007

WVC005-043-045-142209-
/O.EXP.KRLX.SV.W.0001.000000T0000Z-070314T2200Z/
LOGAN WV-LINCOLN WV-BOONE WV-
559 PM EDT WED MAR 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOONE...LINCOLN AND LOGAN
COUNTIES EXPIRES AT 600 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3786 8214 3770 8205 3775 8181 3802 8151
      3829 8182 3834 8207 3822 8224

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:25 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 14, 3:25 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT WED MAR 14 2007

.SYNOPSIS...
A COLD FRONT CROSSES THURSDAY USHERING IN COLDER WEATHER...WITH A
TASTE OF WINTER BY THE WEEKEND. COLD AIR DOESNT LAST LONG AS A
WARMUP IS FORECAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MRNG RA HAS MOVED OUT OF THE AREA AND CWA IS UNDER A BKN CU FIELD
ATT.  TEMPS REBOUNDING NICELY WITH LWR 70S IN THE TRI STATE.  DRY
FCST CONTS TO LOOK GOOD FOR MOST OF THE FCST AREA TNGT.  TRW ARE
MVNG NE ACR SRN IND AND SHOULD REACH SERN OH BY MID EVNG...WHILE TCU
ARE BUILDING IN AN UNSTABLE ATMS ACR ERN KY...SO WL BE WATCHING
THESE RW AS THEY HEAD TWRD WRN WV.  A BUILDING MID LVL RDG SHOULD
PROTECT MOST OF WV TNGT.

CHALLENGING FCST FOR THUR AS NCEP MDLS ARE HAVING A TOUGH TIME
RESOLVING FROPA.  GFS/SREF WERE THE CHOSEN SLTNS THIS CYCLE...SO THE
FRONT REACHES THE OH RVR ARND 11Z/I-79 15Z/ MTNS 16Z.  LTL ACTIVITY
IS FORESEEN IN THE WARM SECTOR SINCE THIS FRONT IS MORE ANAFRONT IN
STRUCTURE.  POPS WERE RAISED TO CAT ALONG AND BEHIND THE FRONT
THUR.  HIGHS WL BE REACHED IN THE W ARND DAWN WITH A FALLING TREND
THE BALANCE OF THE DAY.  SAME GOES FOR THE REMAINDER OF THE
LLNDS...SAVE FOR TEMPS WL BE FALLING IN THE AFTN. THE MTNS WL BE THE
WARMEST OF ALL TMRW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A WEAK LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM WILL BE SOUTH
AND SOUTHEAST OF THE AREA BY 00Z FRI. HOWEVER...ABUNDANT LOW LEVEL
MOISTURE AND THE PASSAGE OF AN UPPER WAVE WILL PRODUCE ADDITIONAL
RAIN SHOWERS FOLLOWED BY DRIZZLE THU NIGHT AND FRI. MODELS IN
AGREEMENT WITH COLD H8 AIR MASS RUSHING IN FROM THE NORTHWEST TO
ABOUT MINUS 8 DEG CELSIUS BY FRI EVENING . THESE TEMPERATURES AND
THE NORTHWEST FLOW WILL PRODUCE RAIN CHANGING TO SNOW SHOWERS AIDED
BY AN UPSLOPE COMPONENT OVER THE NORTHEAST MOUNTAINS...POCAHONTAS
AND RANDOLPH COUNTIES FRI NIGHT INTO EARLY SATURDAY. HPC SNOW
ACCUMULATIONS AND MODELS GUIDANCE SUGGEST FROM 1 TO 2 INCHES OF SNOW
POSSIBLE BY 12Z SAT OVER THE HIGHER ELEVATIONS NORTHEAST MOUNTAINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

WINTER MAKES AN ENCORE APPEARANCE FOR THE WEEKEND.

TRIED TO HOLD ONTO POPS SATURDAY LONGER WITH MAJOR TROF AXIS AND
COLD MINUS 10 850 AIR PASSING.  CONSIDERING THE TIME OF THE
YEAR...STRATOCUMULUS CLOUDS MAY BE MORE CELLULAR THAN SOLID
OVERCAST. STILL HAVE CLEARING SATURDAY NIGHT WITH DRY WX SUNDAY.
WARM FRONTAL ACTION STILL FIGURED FOR SUNDAY NIGHT INTO EARLY
MONDAY.  WENT WITH HPC MEDIUM RANGE WITH SOME POPS NOW WITH THIS
FEATURE SUNDAY NIGHT.

NO MAJOR CHANGES FROM HPC GUIDANCE FOR DAYS 5-7. WARM UP SHOULD
BE MAIN THEME FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

MVFR WX LIFTS TO VFR THIS AFTN...BUT SOME LINGERING CU ARND 025 IS
FCST UNTIL THE EVNG.  AS A COLD FRONT DROPS S FM NRN OH AND
IND...MOST OF THE AIRPORTS WILL BE RAIN FREE UNTIL IT ARRIVES.  THE
FIRST ROUND OF WET WX ARRIVES ALONG THE OH RVR AFT MDNGT...WITH A
HIGH PROB OF MVFR WX BY 10Z AT PKB AND HTS.  THE FRONT SLOWLY MVS SE
REACHING CRW-CKB BTWN 14-15Z...AND THE MTNS BY 15-16Z.  ANY PCPN WL
BE CONFINED ALONG AND BEHIND THE FRONT.  WINDS SHIFT TO THE N IN
WAKE OF THE SURFACE BOUNDARY.  TSTM CHCS LOOK SMALL ENOUGH TO REMOVE
EVEN THE CB MENTION.

AVIATION OUTLOOK...

SHORT TERM/ IFR POSSIBLE IN CEILING AND VSBY THU AFTERNOON INTO
FRIDAY NIGHT.
LONG TERM/ NO SIG WX XPCTD

 &&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...
Hazardous weather outlook, Mar 14, 3:31 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EDT WED MAR 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
331 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN IS POSSIBLE LATE WEDNESDAY NIGHT THROUGH FRIDAY
MORNING. IF THIS RAIN IS REALIZED...FLOODING IS POSSIBLE...FOR
THE THURSDAY AND FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 14, 4:27 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT WED MAR 14 2007

WVZ024-025-142100-
LOGAN WV-MINGO WV-
427 PM EDT WED MAR 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LOGAN AND MINGO COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF LOGAN...OR ABOUT 6 MILES
WEST OF WILLIAMSON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Mar 14, 4:36 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT WED MAR 14 2007

KYZ105-WVZ005-142100-
LAWRENCE KY-WAYNE WV-
436 PM EDT WED MAR 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LAWRENCE COUNTY IN KENTUCKY AND WAYNE COUNTY IN WEST
VIRGINIA...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL MARTIN COUNTY...OR ABOUT 6
MILES NORTH OF INEZ...MOVING EAST AT 25 MPH.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:03 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam72 min
Mar 14, 7:26 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.